Iowa, 2007

Hail in Iowa, September 30, 2007

September 30, 2007 · NWS OAX · 1 event in 1 county or zone

A closed upper level low pressure system that tracked across northern Nebraska triggered a few severe thunderstorms across northeast Nebraska and parts of western Iowa. Temperatures in advance of the system climbed into the upper 70s to lower 80s with dew point readings in the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A closed upper level low pressure system that tracked across northern Nebraska triggered a few severe thunderstorms across northeast Nebraska and parts of western Iowa. Temperatures in advance of the system climbed into the upper 70s to lower 80s with dew point readings in the lower 60s. Temperatures behind the system were in the 50s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 1:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 30, 1:10 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT SUN SEP 30 2007

.DISCUSSION...
RAIN CHANCES TONIGHT...MONDAY NIGHT...AND NEXT WEEKEND ARE THE
PRIMARY FORECAST CONCERNS.

SEVERAL UPPER TROUGHS ARE FORECAST TO ROLL THROUGH THE PLAINS OVER
THE NEXT SEVERAL DAYS...EACH BRINGING WITH THEM A CHANCE FOR
THUNDERSTORMS. CURRENT SATELLITE AND MORNING UPPER AIR CHARTS
SHOWED OUR FIRST UPPER LOW/TROUGH MOVING INTO CENTRAL NEBRASKA
THIS AFTERNOON. 500MB TEMPS OF -18C WERE NOTED IN THE CORE OF THIS
SYSTEM...WITH MID LEVEL DRY SLOT CLEARING SKIES AND ALLOWING
SURFACE TEMPS TO WARM INTO THE LOWER 80S...PRODUCING STEEP LAPSE
RATES ACROSS EASTERN NEBRASKA. THOUGH SURFACE DEW POINTS WERE ONLY
IN THE LOWER 60S...SBCAPE VALUES WERE TOPPING 1000 J/KG. 0-6KM
SHEAR WAS 50-80KTS FROM EAST TO WEST ACROSS THE CWA WITH LOW LEVEL
HELICITY IMPRESSIVE. EXPECT STORMS TO DEVELOP ALONG DRY LINE IN
OUR WESTERN CWA THROUGH THE AFTERNOON THEN SPREAD EAST THIS
EVENING. TORNADO WATCH IS ALREADY OUT...SO MORE DETAILS CAN BE
FOUND WITH VARIOUS SPC PRODUCTS.

CONVECTION SHOULD END BEFORE MIDNIGHT IN OUR EASTERN CWA WITH
SYSTEM QUICKLY EXITING TO THE EAST. SURFACE HIGH PRESSURE WILL
SETTLE INTO THE REGION LATE TONIGHT AND MONDAY BEFORE SLIDING EAST
MONDAY AFTERNOON. RETURN FLOW ON BACK SIDE OF THE HIGH WILL DRAW
MOISTURE BACK NORTH AHEAD OF NEXT UPPER TROUGH ENTERING THE PLAINS
MONDAY NIGHT. THIS NEXT SYSTEM IS FORECAST TO PROGRESS THROUGH THE
REGION MONDAY NIGHT...PUSHING A COLD FRONT THROUGH THE CWA JUST
AFTER 12Z TUESDAY. GFS IS QUITE BULLISH ON QPF WITH NAM STARTING
TO CATCH ON TO THIS LINE OF THINKING. THUS HAVE INCREASED POPS
ACROSS THE CWA LATE MONDAY NIGHT AND TUESDAY MORNING.

A RELATIVELY FLAT ZONAL UPPER FLOW PATTERN SETS UP FOR THE REST OF
THE WEEK BEFORE NEXT TROUGH DEVELOPS WEST OF OUR AREA LATE IN THE
WEEK. GFS SHOWS A COUPLE OF POSSIBLE WARM ADVECTION SHOWER/STORMS
AHEAD OF THIS TROUGH ON THURSDAY AND FRIDAY...BUT HAVE OPTED TO
HOLD OFF ON INTRODUCING TO THE FORECAST AS OF YET. BETTER CHANCES
WILL COME SATURDAY AS NEXT COLD FRONT SWEEPS THROUGH THE AREA.
HAVE INCREASED POPS THEN.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE ABOVE NORMAL WITH
TUESDAY THE COOLEST DAY BEHIND COLD FRONT. TEMPS THEN MAY NOT
REACH THE 70S. OTHERWISE 70S AND LOWER 80S LIKELY EACH DAY OF THE
WEEK. LOWS GENERALLY IN THE 40S AND 50S.

&&

.AVIATION...
MAIN TAF FORECAST CHALLENGE WILL BE TIMING OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. KOFK WILL SEE THE BEST CHANCE FOR STORMS
BUT WINDS HAVE TURNED TO THE NORTHWEST ALREADY. BEST CHANCE NEAR
KLNK AND KOMA WILL BE IN THE 22Z TO 02Z TIME FRAME AS DRYLINE
PASSES THROUGH THE AREA. COLD UPPER LOW ON BACK SIDE OF INITIAL
COLD FRONT/DRY LINE MAY PRODUCE SOME IFR CIGS FOR A TIME DURING
THE 00Z THROUGH 12Z TIME FRAME...WITH LOWEST CIGS NEAR AND NORTH
OF KOFK. DRIER NORTHWEST LOW LEVEL FLOW SHOULD DRY THINGS OUT AND
CLEAR OUT ANY LINGERING LOW LEVEL CLOUDS MONDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR NEZ065>068-078-
     088>093.

IA...NONE.
&&

DERGAN/BOUSTEAD
Hazardous weather outlook, Sep 30, 3:38 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
438 PM CDT SUN SEP 30 2007

IAZ043-055-056-069-080-091-NEZ012-015-018-033-034-045-011145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-CEDAR-
THURSTON-WAYNE-CUMING-BURT-WASHINGTON-
438 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A TORNADO WATCH IS POSTED UNTIL 8 PM. SCATTERED THUNDERSTORMS WILL
CONTINUE INTO THE EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES
THROUGH EASTERN NEBRASKA AND WESTERN IOWA. LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES COULD FORM WITH ANY OF THE
THUNDERSTORMS.

THE STORMS WILL END FROM WEST TO EAST THIS EVENING. AREAS IN
SOUTHWEST IOWA WILL LIKELY SEE THE THREAT OF STORMS ENDING BETWEEN
6 AN 7 PM...WITH NORTHEAST NEBRASKA THROUGH ONAWA AND HARLAN
SEEING LINGERING STORMS PAST 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...ISOLATED LARGE HAIL OR DAMAGING
WINDS COULD OCCUR.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH ABOUT
8 PM.

NEZ011-016-017-030>032-042>044-050-011145-
KNOX-ANTELOPE-PIERCE-BOONE-MADISON-STANTON-PLATTE-COLFAX-DODGE-
BUTLER-
438 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 8 PM THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE.

A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH EASTERN
NEBRASKA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...ISOLATED LARGE HAIL OR DAMAGING
WINDS COULD OCCUR.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

IAZ079-090-NEZ051>053-065>068-011145-
MILLS-FREMONT-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-
438 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM. SOUTHWEST WINDS...GRADUALLY
TURNING TO THE WEST AND NORTHWEST...WILL AVERAGE 30 TO 40 MPH WITH
GUSTS OVER 50 MPH AT TIMES EARLY THIS EVENING. THE WINDS WILL
DIMINISH INTO THE 20 TO 30 MPH RANGE AFTER 7 PM.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING. THE
STORMS COULD PRODUCE SMALL HAIL...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...ISOLATED LARGE HAIL OR DAMAGING
WINDS COULD OCCUR.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

NEZ078-088>093-011145-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
438 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM. SOUTHWEST WINDS...GRADUALLY
TURNING TO THE WEST AND NORTHWEST...WILL AVERAGE 30 TO 40 MPH WITH
GUSTS OVER 50 MPH AT TIMES EARLY THIS EVENING. THE WINDS WILL
DIMINISH INTO THE 20 TO 30 MPH RANGE AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...ISOLATED LARGE HAIL OR DAMAGING
WINDS COULD OCCUR.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

DERGAN

In the hours before

Local storm report, Sep 30, 2:40 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
340 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 SE WAUSA              42.48N 97.51W
09/30/2007  E0.75 INCH       KNOX               NE   PUBLIC

&&

LANDSVORK
Local storm report, Sep 30, 2:48 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
348 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 S MAGNET              42.44N 97.47W
09/30/2007  E1.75 INCH       CEDAR              NE   PUBLIC

0342 PM     HAIL             1 S MAGNET              42.44N 97.47W
09/30/2007  E2.50 INCH       CEDAR              NE   LAW ENFORCEMENT

&&

LANDSVORK
Local storm report, Sep 30, 3:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 N THURSTON            42.26N 96.70W
09/30/2007  M0.75 INCH       THURSTON           NE   PUBLIC

&&

MILLER

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
September 30, 3:40 PM CST
Where
Monona County, 3.85 mi ENE of Whiting
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.150, -96.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53072.